Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

June 10, 1998Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 1998, 2:50 PM CDT for Jerauld County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 2:50 PM CDT (19:50 UTC)
Expired
Jun 10, 1998, 3:20 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Jerauld County, SD

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 101950 RRA
SVRFSD
SDC073-102020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 320 PM CDT

* AT 249 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 19 MILES NORTHEAST OF CHAMBERLAIN  OR 14
  MILES WEST OF CROW LAKE  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROW LAKE                AROUND 300 PM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

HOLMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:10 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 10:10 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT WED JUN 10 1998

WL BE INCLINED TO TAKE OUT CHC TSTMS THIS AFTN AS TSTM ACTION SHUD
SPLIT TO N AND S OF CWA. WELCOME SUNSHINE AND WARMER TEMPS SHUD PREVAIL.
WL ALSO UPDATE FOR STGR SSELY WNDS OF 15 TO 25 MPH THIS AFTN.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jun 10, 11:00 AM CDT, 3 hours 50 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUN 10 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A SOUTHEAST TO SOUTH FLOW OF WARMER...MORE MOIST...AND
UNSTABLE AIR WILL BRING A CHANCE OF THUNDERSTORMS TO SOUTHEAST AND
EASTCENTRAL SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...
AND FAR NORTHEAST NEBRASKA LATE THIS AFTERNOON THROUGH TONIGHT.
A SEVERE STORM WILL BE POSSIBLE.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-111100-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-COTTONWOOD-
JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-
CHEROKEE-CLAY-DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1100 AM CDT WED JUN 10 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS COULD DEVELOP IN THE TRI/STATE AREA ANYTIME
FROM VERY LATE THIS AFTERNOON THROUGH TONIGHT. A LOCALLY SEVERE STORM
IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM.

RSR
Special weather statement, Jun 10, 11:00 AM CDT, 3 hours 50 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUN 10 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A SOUTHEAST TO SOUTH FLOW OF WARMER...MORE MOIST...AND
UNSTABLE AIR WILL BRING A CHANCE OF THUNDERSTORMS TO SOUTHEAST AND
EASTCENTRAL SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...
AND FAR NORTHEAST NEBRASKA LATE THIS AFTERNOON THROUGH TONIGHT.
A SEVERE STORM WILL BE POSSIBLE.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-111100-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-COTTONWOOD-
JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA-
CHEROKEE-CLAY-DICKINSON-IDA-LYON-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1100 AM CDT WED JUN 10 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS COULD DEVELOP IN THE TRI/STATE AREA ANYTIME
FROM VERY LATE THIS AFTERNOON THROUGH TONIGHT. A LOCALLY SEVERE STORM
IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:22 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld33 min
Jun 10, 3:52 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Jun 10, 4:12 PM CDTTornado WarningFSDSanborn33 min
Jun 10, 4:37 PM CDTTornado WarningFSDMiner48 min
Jun 10, 4:45 PM CDTTornado WarningFSDSanborn20 min
Jun 10, 5:07 PM CDTSevere Thunderstorm WarningFSDSanborn33 min
Jun 10, 5:17 PM CDTSevere Thunderstorm WarningFSDMiner48 min
Jun 10, 5:20 PM CDTSevere Thunderstorm WarningFSDSanborn50 min
Jun 10, 5:32 PM CDTTornado WarningFSDMiner33 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningFSDLake49 min
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningFSDMiner50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.